Short stuff: Health roundup If a child is depressed, anxious or disruptive, the best way for a mother to help may be to get help for her own depression.
Effective treatment of mothers with depression helps prevent and reduce psychological disorders in their children, according to a recent study.
Researchers have long understood that high rates of psychiatric disorders show up in kids of depressed parents, but until this study they have never been able to prove that treating a mother’s depression is associated with improvements in her child’s mental health.
Treating a mother’s depression to help her child "seemed like an obvious thing to do because it means you don’t have to treat the children," says Myrna Weissman the study’s lead author and a professor of epidemiology and psychiatry at Columbia University in New York City.
Since treating a child for depression can mean the use of psychiatric drugs, this is no small thing. "Children should be treated if they need it but … if you can avoid it that’s great," says Weissman.
The study was small, following 114 mother and child pairs at clinics across the country. The mothers received medication and were monitored for depression at three-month intervals.
Their children, ages 7-17, also were evaluated for psychiatric disorders. After three months, there was an 11 percent drop in the rate of psychiatric diagnoses among kids whose mothers’ depression was successfully treated compared with an 8 percent increase in those kids whose mothers’ depression did not improve.
While depression is primarily a genetic disorder, the environment may play a role in bringing about symptoms. A depressed mother may become a "stressful event" for a child, triggering his or her own psychiatric problems, Weissman explained.
While this study focused on children ages 7-17, Dr. Laura Miller, the director of the women’s clinic at the University of Illinois at Chicago, says prior research shows that a mom’s depression begins to affect a baby in the womb and in the early newborn period as well.
FDA rejects ADHD warning
Drugs used to treat attention deficit-hyperactivity disorder won’t receive a "black box" warning, but experts warn that more research on the drugs is needed.
Members of the Pediatric Advisory Committee at the Food and Drug Administration recommended in March against adding a warning to the package insert of stimulant drugs used to treat ADHD. The warning, which would have been outlined with a black box, would have detailed the risks of sudden death and other adverse cardiovascular events that might be associated with stimulants used to treat ADHD.
"The March committee essentially said there are no new data that show new risks," says Dr. Mina Dulcan, head of child and adolescent psychiatry at Children’s Memorial Hospital in Chicago. "Yes, we should do more research … but we don’t see any reason to put a black box in it."
ADHD medications have been proven to be effective in the general population, says Dr. Andrew Adesman, chief of developmental and behavioral pediatrics at Schneider Children’s Hospital in New Hyde Park, N.Y. "I think the position of the FDA at present is that there may be some increased risk of serious, adverse cardiac events in patients with underlying heart disease if treated with stimulants."
The committee’s decision ran counter to the advice of the FDA’s Drug Safety and Risk Management Advisory Committee, which voted last February to recommend putting a black box warning on ADHD medications including Ritalin, Concerta, Methylin, Metadate CD, Focalin, Adderall, Adderall XR and Dexedrine. There already is a black box warning on Adderall XR about sudden death or heart attack from "misuse."
At issue were concerns over a small number of reports of sudden death from adverse cardiovascular events in people who were taking the drug between 1999 and 2003. Nineteen children and adolescents and six adults died while taking ADHD stimulant medications, according to a 2004 FDA report. Forty-three other people, 26 of them children, experienced serious cardiovascular events while on the drugs.
"People need to bear in mind that there are millions of kids benefitting from the medicine and there’s no evidence at this point that there’s any additional risk of sudden death from the medicine or that the medicines are casually linked to these deaths," says Adesman.
Stimulants can cause a slight increase in a child’s heart rate and blood pressure, Dulcan says. But unless they have congenital cardiac problems, "if a child’s heart beats a few more beats per minute, it’s not relevant to their health."
Joanna Broder is a writer living in Evanston.
This article appeared in the
edition of Archives.
Error parsing XSLT file: \xslt\article-detail.xslt
Stay in touch